The flash player was unable to start. If you have a flash blocker then try unblocking the flash content - it should be visible below.
Where does GFR come from?
please help me understand the Ace/arb conundrum with ckd.These meds help protect the kidneys but these are often stopped by inpatient docs and nephrologists when creatinine worsens.the speaker mentioned these as potential renal toxins.I understand the bump when one starts an art/acewhen in ckd should these be stopped. Are they renal protective or renal toxic? I suspect this is a depends issue but would love some guidance on this.
Thanks for the question... I certainly feel your pain when it comes to the ACE/ARB conundrum, and the kidney in general.
When I mentioned these meds and others like NSAIDS and metformin being potential renal toxins, this was in the context of the patient being hypovolemic, for whatever reasons, e.g. viral gastro. In those instances these meds can cause havoc because they prevent the kidney's fallback mechanism, the renal auto regulatory system, from kicking in (with subsequent efferent constriction and afferent dilation) so the GFR actually goes down which is the opposite of what is needed. Hence the feeling that such meds should be avoided when patient is acutely ill...
With regards to the cut off points for ACE/ARBs and the other subtleties of these meds there are few issues here so I am asking my nephrology colleague to put it in a more succinct form and then I will get back to you ASAP. Thanks for the question!
So here is the follow up from Nephrologist, Dr Sara MacDonald....
"ACE/ARB help protect the kidney by reducing intraglomerular pressure, reducing proteinuria and progressive scarring. Their benefit (more than just the blood pressure lowering effect) is in proteinuric kidney disease as mentioned above(> 500 mg/day). If this is the case, the ACE should be kept unless there is a good reason to stop it (they are even beneficial in preserving residual renal function in dialysis patients).The good reasons:1. Angioedema (ARB will probably be ok)2. Flash pulmonary edema and AKI when ACE is introduced (generally happens only in patients with severe renovascular disease and it happens quickly)3. Cr rise more than 30 % from baseline that persists ( check the Cr a week or 2 after starting or increasing dose and then again in a month). In fact, patients who show some increase in Cr actually get better renal protection than those who don't.4. Hyperkalemia (cut-off number is hard - maybe 5.5 depending on what other meds they are on and whether there is another indication for the ACE. Reduced K diet and thiazide or loop may help and kayexalate is an option but quite unpalatable for most - we do use it though).5. AKI on CKD especially if you suspect pre-renal cause (nausea,vomiting, hemorrhage, sweating, fever, over diuresis and all the usual). I'd restart it when the Cr goes back to baseline and/or stabilizes.6. If the Cr is gradually progressing and the reason is not really clear - most difficult situation to know what to do. Sometimes I reduce the dose and see if things improve or sometimes I stop it and see if things improve - if yes, don't restart, if not - restart (at this point though sometimes I lose my nerve and curse myself for having stopped it in the first place - some patients get significantly worse when you stop their ACE)."
Hope that helps! Keep the questions coming... We love to hear from you.